Journal of Elasticity

, Volume 127, Issue 1, pp 59–77 | Cite as

Sharp Weighted Korn and Korn-Like Inequalities and an Application to Washers

  • Davit HarutyunyanEmail author


In this paper we prove asymptotically sharp weighted “first-and-a-half” \(2D\) Korn and Korn-like inequalities with a singular weight occurring from Cartesian to cylindrical change of variables. We prove some Hardy and the so-called “harmonic function gradient separation” inequalities with the same singular weight. Then we apply the obtained \(2D\) inequalities to prove similar inequalities for washers with thickness \(h\) subject to vanishing Dirichlet boundary conditions on the inner and outer thin faces of the washer. A washer can be regarded in two ways: As the limit case of a conical shell when the slope goes to zero, or as a very short hollow cylinder. While the optimal Korn constant in the first Korn inequality for a conical shell with thickness \(h\) and with a positive slope scales like \(h^{1.5}\), e.g., (Grabovsky and Harutyunyan in arXiv:1602.03601, 2016), the optimal Korn constant in the first Korn inequality for a washer scales like \(h^{2}\) and depends only on the outer radius of the washer as we show in the present work. The Korn constant in the first and a half inequality scales like \(h\) and depends only on \(h\). The optimal Korn constant is realized by a Kirchhoff Ansatz. This results can be applied to calculate the critical buckling load of a washer under in plane loads, e.g., (Antman and Stepanov in J. Elast. 124(2):243–278, 2016).


Korn inequality Elasticity Thin domains Shells Plates Washers 

Mathematics Subject Classification

00A69 74B05 74B20 74K20 74K25 



We are very grateful to the referee for spotting 2 errors in the initial version of the manuscript. We are also grateful to Graeme Milton and the University of Utah for support.


  1. 1.
    Antman, S., Stepanov, A.B.: Radially symmetric steady states of nonlinearly elastic plates and shells. J. Elast. 124(2), 243–278 (2016). First online: 19 January 2016 MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bauer, S., Neff, P., Pauly, D., Starke, G.: Some Poincaré type inequalities for quadratic matrix fields. Proc. Appl. Math. Mech. 13, 359–360 (2013) CrossRefGoogle Scholar
  3. 3.
    Conti, S., Dolzmann, G., Müller, S.: Korn’s second inequality and geometric rigidity with mixed growth conditions. Calc. Var. Partial Differ. Equ. 50, 437–454 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dafermos, C.: Some remarks on Korn’s inequality. Z. Angew. Math. Phys. 19(6), 913–920 (1968) MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dauge, M., Suri, M.: On the asymptotic behaviour of the discrete spectrum in buckling problems for thin plates. Math. Methods Appl. Sci. 29, 789–817 (2006) ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Desvillettes, L., Villani, C.: On a variant of Korn’s inequality arising in statistical mechanics. ESAIM Control Optim. Calc. Var. 8, 603–619 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Friedrichs, K.O.: On the boundary-value problems of the theory of elasticity and Korn’s inequality. Ann. Math. 48(2), 441–471 (1947) MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Grabovsky, Y., Harutyunyan, D.: Exact scaling exponents in Korn and Korn-type inequalities for cylindrical shells. SIAM J. Math. Anal. 46(5), 3277–3295 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Grabovsky, Y., Harutyunyan, D.: Rigorous derivation of the formula for the buckling load in axially compressed circular cylindrical shells. J. Elast. 120(2), 249–276 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Grabovsky, Y., Harutyunyan, D.: Scaling intability of the buckling load in axially compressed circular cylindrical shells. J. Nonlinear Sci. 26(1), 83–119 (2016) ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Grabovsky, Y., Harutyunyan, D.: Korn inequalities for shells with zero Gaussian curvature. Preprint. arXiv:1602.03601 (2016)
  12. 12.
    Grabovsky, Y., Truskinovsky, L.: The flip side of buckling. Contin. Mech. Thermodyn. 19(3–4), 211–243 (2007) ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Harutyunyan, D.: New asymptotically sharp Korn and Korn-like inequalities in thin domains. J. Elast. 117(1), 95–109 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Harutyunyan, D.: Gaussian curvature as an identifier of shell rigidity. Preprint. arXiv:1606.03613 (2016)
  15. 15.
    Horgan, C.O.: Korn’s inequalities and their applications in continuum mechanics. SIAM Rev. 37(4), 491–511 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kohn, R.V.: New integral estimates for deformations in terms of their nonlinear strains. Arch. Ration. Mech. Anal. 78(2), 131–172 (1982) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kohn, R., Vogelius, M.: A new model for thin plates with rapidly varying thickness. II. A convergence proof. Q. Appl. Math. 43, 1–22 (1985) MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kondratiev, V.A., Oleinik, O.A.: Boundary value problems for a system in elasticity theory in unbounded domains. Korn inequalities. Usp. Mat. Nauk 43(5), 55–98 (1988) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kondratiev, V., Oleinik, O.: On Korn’s inequalities. C. R. Math. Acad. Sci. Paris, Sér. I 308, 483–487 (1989) MathSciNetzbMATHGoogle Scholar
  20. 20.
    Korn, A.: Solution générale du probléme d’équilibre dans la théorie de l’élasticité dans le cas oú les eórts sont donnés á la surface. Ann. Fac. Sci. Toulouse 10, 165–269 (1908) CrossRefzbMATHGoogle Scholar
  21. 21.
    Korn, A.: Über einige Ungleichungen, welche in der Theorie der elastischen und elektrischen Schwingungen eine Rolle spielen. Bull. Int. Cracovie Akademie Umiejet, Classe des Sci. Math. Nat., 705–724 (1909) Google Scholar
  22. 22.
    Lewicka, M., Müller, S.: The uniform Korn-Poincaré inequality in thin domains. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 28(3), 443–469 (2011) ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lewicka, M., Müller, S.: On the optimal constants in Korn’s and geometric rigidity estimates in bounded and unbounded domains under Neumann boundary conditions. Indiana Univ. Math. J. 65(2), 377–397 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nazarov, S.A.: Weighted anisotropic Korn’s inequality for a junction of a plate and a rod. Sb. Math. 195, 553–583 (2004) MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Nazarov, S.A.: Korn’s inequalities for junctions of elastic bodies with thin plates. Sib. Math. J. 46, 695–706 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Nazarov, S.A.: Korn inequalities for elastic junctions of massive bodies, thin plates, and rods. Russ. Math. Surv. 63, 37–110 (2008) CrossRefzbMATHGoogle Scholar
  27. 27.
    Nazarov, S.A., Slutskii, A.: Korn’s inequality for an arbitrary system of distorted thin rods. Sib. Math. J. 43, 1069–1079 (2002) CrossRefGoogle Scholar
  28. 28.
    Neff, P., Pauly, D., Witsch, K.-J.: A canonical extension of Korn’s first inequality to \(H(Curl)\) motivated by gradient plasticity with plastic spin. C. R. Math. Acad. Sci. Paris, Sér. I 349, 1251–1254 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Neff, P., Pauly, D., Witsch, K.-J.: A Korn’s inequality for incompatible tensor fields. In: Proceedings in Applied Mathematics and Mechanics, 6 June 2011 Google Scholar
  30. 30.
    Oleinik, O.A., Shamaev, A.S., Yosifian, G.A.: Mathematical Problems in Elasticity and Homogenization. Studies in Mathematics and Its Application. North-Holland, Amsterdam (1992) zbMATHGoogle Scholar
  31. 31.
    Paroni, R., Tomasetti, G.: On Korn’s constant for thin cylindrical domains. Math. Mech. Solids 19(3), 318–333 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Paroni, R., Tomassetti, G.: Asymptotically exact Korn’s constant for thin cylindrical domains. C. R. Math. Acad. Sci. Paris 350, 749–752 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Payne, L.E., Weinberger, H.F.: On Korn’s inequality. Arch. Ration. Mech. Anal. 8, 89–98 (1961) MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Ryzhak, E.I.: Korn’s constant for a parallelepiped with a free face or pair of faces. Math. Mech. Solids 4(1), 35–55 (1999) MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of UtahSalt Lake CityUSA

Personalised recommendations